Wyoming, 2025High Wind in Wyoming, January 16 to 17, 2025
January 16 to 17, 2025 · NWS CYS · 5 events in 5 counties and zones
High winds briefly affected the usual southeast Wyoming wind prones on the January 16 and 17.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds briefly affected the usual southeast Wyoming wind prones on the January 16 and 17.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 16, 4:42 PM MST, 1 hour 4 minutes earlier. Its key messages:
- High winds continue for the Wyoming wind-prone corridors.
- An arctic cold front will arrive Friday and bring a chance for widespread light to moderate snow, followed by frigid temperatures through the weekend.
- A reinforcing shot of bitterly cold air and light snowfall is possible Sunday into Monday.
Area forecast discussion, Jan 16, 4:42 PM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
442 PM MST Thu Jan 16 2025
.KEY MESSAGES...
- High winds continue for the Wyoming wind-prone corridors.
- An arctic cold front will arrive Friday and bring a chance for
widespread light to moderate snow, followed by frigid
temperatures through the weekend.
- A reinforcing shot of bitterly cold air and light snowfall is
possible Sunday into Monday.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 130 PM MST Thu Jan 16 2025
A weak ridge of high pressure is currently traversing the eastern
portions of the Rocky Mountains and western High Plains this
Thursday afternoon. Mainly clear skies, light subsidence aloft, and
light downslope flow off the higher terrain have resulted in
unseasonably mild weather especially in locations east of the
Laramie Range. High temperatures will run 10 to 15 degrees above
average in most locations this afternoon with overnight lows also
remaining above average. A tightening surface gradient between high
pressure to the west and the approaching trough to the north will
fuel high winds across the wind-prone corridors of southeast Wyoming
this afternoon through the overnight hours. By early Friday morning,
heights will start to fall dramatically as our next potent winter
weather event approaches from the north.
A broad and deep trough with Arctic origins will dive southward
along the front range of the Rocky Mountains through the day on
Friday. A surface frontal boundary will accompany this system with a
dramatic cool-down in store behind it. Ahead of this boundary,
strong gradients will remain in place over the Wyoming ranges,
resulting in high winds over the typical wind prone corridors until
the frontal passage. This front will enter the CWA in Converse and
Niobrara counties as well as in the Chadron area by daybreak on
Friday. The timing of the boundary remains relatively consistent in
HREF guidance members, with an arrival in the Cheyenne-Sidney
corridor sometime in the 11am-2pm timeframe. As the surface boundary
drops southward, flow in the boundary layer will turn north to
northeasterly and forecast soundings support increasing saturation
in the low and mid-levels. Light to briefly moderate snowfall will
develop behind the boundary over all locations both over the high
plains and westward across the mountains/basins of southeast
Wyoming. Current guidance trends continue to indicate a progressive
system with regard to surface moisture especially during the period
of more favorable upslope flow in the high plains. Because of this,
we are not expecting snow totals to be very high in places such as
Cheyenne, Scottsbluff, and Sidney where only an inch or two of snow
at most is forecast. Farther west along the I-80 Summit and Laramie
Range, higher snow totals in the 3-6 inch range are possible with
the Snowy Range in Albany/Carbon Counties likely picking up the most
snowfall with this system. The only remaining uncertainty with the
snowfall forecast will be in the Laramie Basin. While surface flow
remains slightly east of due north, a general northerly wind fetch
does tend to favor higher snowfall totals in Laramie. Forecast
soundings do not show a very long period of favorable dendritic
growth in Laramie, but if surface winds end up more northerly than
forecast an Advisory-level snowfall of 3 inches would be possible
for Laramie. Will have to monitor these trends.
Snowfall will wind down quickly on Friday evening into early
Saturday morning with very cold north-northwest flow taking hold of
the entire region. Temperatures aloft will run well below
statistically significant thresholds, with 700mb temps dropping in
to the -20 to -25 range later on Saturday. With such deep cold air
aloft, isolated snow showers will likely continue in a scattered
nature through the day on Saturday especially over the higher
terrain of southeast Wyoming. Expect afternoon temperatures around 15
degrees below normal with overnight lows well below zero on Saturday
night. Winds will remain somewhat elevated on Saturday night out of
the northwest, which will help to keep lows from bottoming out to
their maximum extent. Still, temperatures in the -10 to -15 range
are likely in places such as Laramie, Alliance, Chadron, and along
the US-24 corridor including Douglass. Forecast confidence is
generally high throughout the short-term. If you plan on venturing
outdoors from Saturday onward, be prepared for extremely cold
conditions.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 130 PM MST Thu Jan 16 2025
Sunday, There is a shortwave that moves through
southeast Wyoming and portions of the Nebraska Panhandle. There may
be some snowfall with this wave however the latest global runs
weren't to excited about snow amounts with the dry air aloft.
Looking at the ensembles they also aren't too excited with a
snow signal as most have a light dusting. As consequence the
LREF on paints a 10 percent chance for exceeding 0.5 inches for
Laramie to Cheyenne following where the global models have an
area of Frontogenesis and weak Isentropic lift. For temperatures
starting early next week. There's still uncertainty in the
surface temperatures for Monday and Tuesday morning Lows. The
GFS ensembles are far the warmest as having the low temperatures
for Monday at -2 and 5 degrees for Tuesday at CYS. The GFS is
known to have a warm bias but it is also more progressive with
the low pressure system moving into the Pacific Northwest at the
700mb level. The GFS increases 700mb temperatures from -24C
Monday morning to -10 to -6C by early Tuesday morning. However,
Cluster analysis is showing a slower progression with this low
pushing eastward. In response the surface temperatures were
lowered with a NBM25/Euro/Can blend to produce a Morning low to
-5 for the Cheyenne area. -5 seems like to be a good neighborhood
temp between all the ensembles. As the arctic air pushes eastward,
the region switches from a northerly pattern to a westerly pattern
favoring downsloping and warmer temperatures at the surface aiding
in our recovery time from the fun arctic blast we just had. However,
with the aforementioned system pushing eastward as well there is
some uncertainty as to how long these warmer temperatures will stick
around past Tuesday/Wednesday.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 442 PM MST Thu Jan 16 2025
Winds look to remain gusty overnight for our
Wyoming terminals but dropped the gusts for our Nebraska
Terminals. Most of the guidance has the wave bringing snow
pushed back until the late morning and early afternoon. However,
each model varies with the timing of snow hitting each
terminal. The only general consensus was that KCDR was going to
get hit first so the previous TAFs timing was carried over.
After 18z the Nebraska terminals may start to see the stronger
winds develop with some blowing snow concerns while snow is
falling.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 AM MST Friday for WYZ104-106.
Winter Weather Advisory from 8 AM Friday to 5 AM MST Saturday
for WYZ104-116.
High Wind Warning until 11 AM MST Friday for WYZ110.
Winter Weather Advisory from 11 AM Friday to 5 AM MST Saturday
for WYZ110-114.
High Wind Warning until 8 AM MST Friday for WYZ116.
NE...None.
&&
SHORT TERM...MAC
LONG TERM...MM
AVIATION...MMHazardous weather outlook, Jan 16, 4:01 AM MST, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
401 AM MST Thu Jan 16 2025
NEZ002-003-019>021-054-055-095-096-WYZ101>103-105-107>109-111>113-
115-117>119-171115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
401 AM MST Thu Jan 16 2025
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Quiet weather today with warmer than average temperatures.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
An arctic cold front will arrive Friday and bring a chance for widespread
light to moderate snow, followed by frigid temperatures through the
weekend. A reinforcing shot of bitterly cold air and light
snowfall is possible Sunday into Monday.
.Spotter information statement...
Spotter activation will not be needed.
WYZ104-106-110-116-171115-
Ferris/Seminoe/Shirley Mountains-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
401 AM MST Thu Jan 16 2025
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
All High Wind Watches have been upgraded to High Wind Warnings,
with modified start times.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Winter Weather Advisories have been issued for portions of
southeast Wyoming beginning Friday morning and continuing through Saturday
morning. An arctic cold front will arrive Friday and bring a
chance for widespread light to moderate snow, followed by frigid
temperatures through the weekend. A reinforcing shot of bitterly
cold air and light snowfall is possible Sunday into Monday.
.Spotter information statement...
Spotter activation will not be needed.
WYZ114-171115-
Snowy Range-
401 AM MST Thu Jan 16 2025
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Quiet weather today with warmer than average temperatures.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Winter Weather Advisories have been issued for portions of
southeast Wyoming beginning Friday morning and continuing through Saturday
morning. An arctic cold front will arrive Friday and bring a
chance for widespread light to moderate snow, followed by frigid
temperatures through the weekend. A reinforcing shot of bitterly
cold air and light snowfall is possible Sunday into Monday.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 16, 5:46 PM MST to 11:22 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Frequent gusts between 55 and 60 MPH were recorded at the Bordeaux WYDOT sensor along Interstate 25. The maximum gust was 62 MPH and occurred at 11:22 PM MST on the 16th.
High Wind, South Laramie Range
- When
- January 16, 9:16 PM MST to January 17, 6:32 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple sensors recorded wind gusts between 55 and 60 MPH along Interstate 80. A WYDOT sensor at Summit East (11 SE Laramie) recorded a maximum wind gust of 65 MPH at 5:45 AM MST on 1/17.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- January 16, 10:50 PM MST to 11:00 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
A maximum wind gust of 62 MPH was observed at a mesonet station 4 miles west of Muddy Gap. The gust occured at the Camp Creek RAWS sensor (4 W Muddy Gap) at 10:50 PM MST on 1/16.
High Wind, North Snowy Range Foothills
- When
- January 17, 3:34 AM MST to 4:56 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple sensors recorded wind gusts between 55 and 60 MPH. The Foote Creek WYDOT sensor on Interstate 80 recorded a maximum wind gust of 61 MPH at 4:26 AM MST on 1/17.
High Wind, South Laramie Range Foothills
- When
- January 17, 9:34 AM MST to 10:00 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A maximum wind gust of 60 MPH was observed at a UPR sensor (14 WSW Cheyenne) at 9:34 AM MST on 1/17.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Nebraska, January 16 to 17, 2025$30,000 · 1 event
- High Wind in Montana, January 16, 202572 kt wind · 6 events
- Winter Storm and Winter Weather in West Virginia, January 16 to 17, 20253 events
- Blizzard in Alaska, January 16 to 18, 20252 events
- Winter Storm and Winter Weather in Maryland, January 16 to 17, 20252 events
- Winter Weather in Virginia, January 16 to 17, 20251 event
- High Wind in Montana, January 16 to 17, 202552 kt wind · 1 event
- High Wind in Montana, January 16, 202565 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223940, 1223942, 1223939, 1223941, 1223943.